Thunderstorm Wind, Orange
- When
- July 4, 3:55 PM EST
- Where
- Orange County, Union Vlg
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.783, -72.250
A cold front moved across the area with thunderstorms during the afternoon and evening of July 4th. A few storms were severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A cold front moved across the area with thunderstorms during the afternoon and evening of July 4th. A few storms were severe. In Union Village, trees were blown down by thunderstorm winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 4, 12:50 PM EST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 150 PM EDT THU JUL 4 2002 TSTM ACTVTY WL GET PUSHED OUT OF AREA BY LT THIS/ERLY EVE AS FNT SWEEPS THRU. MUCH MUCH COOLER AND DRIER CANADIAN AIR WL TAKE UP RESIDENCE ACRS THE NORTH COUNTRY THRU THE WEEKEND. CUD BE SOME SHWRS TMRW ACRS NRN ZNS AS TROF ROTATES ARND LOW. AFT THAT NO PCPN XPCTD FOR A FEW DAYS. NO HEAT WAVES XPCTD IN THE NXT WEEK. .BTV...SVR TSTM WATCH VTZ001>012...NYZ027>031-034-035 TIL 22Z. MCGILL
NYC019-031-033-VTC001-005-007-009-011-013-015-017-019-021-023- 027-042200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1243 PM EDT THU JUL 4 2002 ...THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH ACROSS MUCH OF NORTHERN NEW YORK AND ALL OF VERMONT UNTIL 600 PM EDT... IN NEW YORK THIS WATCH INCLUDES THE COUNTIES OF...CLINTON...FRANKLIN AND ESSEX. IN VERMONT THIS WATCH INCLUDES THE COUNTIES OF...ESSEX...GRAND ISLE...FRANKLIN...ORLEANS...LAMOILLE... CALEDONIA...CHITTENDEN...WASHINGTON...ADDISON...ORANGE...WINDSOR AND RUTLAND. A COLD FRONT WILL BE MOVING DOWN ACROSS THE REGION TODAY FROM THE NORTH. THUNDERSTORMS WILL BE DEVELOPING ACROSS THE REGION TODAY AHEAD OF THIS FRONT. PERSONS WITH OUTDOOR ACTIVITIES SHOULD KEEP AN EYE ON THE SKY AND SEEK SHELTER INDOORS IMMEDIATELY SHOULD THUNDERSTORMS APPROACH. STAY TUNED TO NOAA WEATHER RADIO FOR LATER STATEMENTS AND WARNINGS FROM THE NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT. MURRAY/WFO BTV
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
207 PM EDT THU JUL 04 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0120 PM GREENSBORO VT 1.50 IN HAIL
07/04/02 ORLEANS SKYWARN SPOTTER.LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BURLINGTON VT
242 PM EDT THU JUL 04 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0120 PM GREENSBORO VT 1.50 IN HAIL
07/04/02 ORLEANS SKYWARN SPOTTER.
0155 PM WARREN VT 1.00 IN HAIL
07/04/02 WASHINGTON SKYWARN REPORT.
0215 PM ROXBURY VT 0.75 IN HAIL
07/04/02 WASHINGTON REPORTED BY THE FIRE
DEPARTMENT.LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
304 PM EDT THU JUL 04 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0120 PM GREENSBORO VT 1.50 IN HAIL
07/04/02 ORLEANS SKYWARN SPOTTER.
0155 PM WARREN VT 1.00 IN HAIL
07/04/02 WASHINGTON SKYWARN REPORT.
0215 PM ROXBURY VT 0.75 IN HAIL
07/04/02 WASHINGTON REPORTED BY THE FIRE
DEPARTMENT.
0250 PM BRAINTREE VT WIND DAMAGE
07/04/02 ORANGE NUMEROUS TREES DOWN ALONG
ROUTE 12
BETWEEN
BRAINTREE AND
NORTHFIELD. REPORTED BY
STATE POLICE.LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
336 PM EDT THU JUL 04 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0120 PM GREENSBORO VT 1.50 IN HAIL
07/04/02 ORLEANS SKYWARN SPOTTER.
0155 PM WARREN VT 1.00 IN HAIL
07/04/02 WASHINGTON SKYWARN REPORT.
0215 PM ROXBURY VT 0.75 IN HAIL
07/04/02 WASHINGTON REPORTED BY THE FIRE
DEPARTMENT.
0250 PM BRAINTREE VT WIND DAMAGE
07/04/02 ORANGE NUMEROUS TREES DOWN ALONG
ROUTE 12
BETWEEN
BRAINTREE AND
NORTHFIELD. REPORTED BY
STATE POLICE.
0252 PM HINESBURG VT WIND DAMAGE
07/04/02 CHITTENDEN NUMEROUS LARGE TREE
LIMBS/BRANCHES DOWN ON
GOLF COURSE.LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
417 PM EDT THU JUL 04 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0120 PM GREENSBORO VT 1.50 IN HAIL
07/04/02 ORLEANS SKYWARN SPOTTER.
0155 PM WARREN VT 1.00 IN HAIL
07/04/02 WASHINGTON SKYWARN REPORT.
0215 PM ROXBURY VT 0.75 IN HAIL
07/04/02 WASHINGTON REPORTED BY THE FIRE
DEPARTMENT.
0250 PM BRAINTREE VT WIND DAMAGE
07/04/02 ORANGE NUMEROUS TREES DOWN ALONG
ROUTE 12
BETWEEN
BRAINTREE AND
NORTHFIELD. REPORTED BY
STATE POLICE.
0252 PM HINESBURG VT WIND DAMAGE
07/04/02 CHITTENDEN NUMEROUS LARGE TREE
LIMBS/BRANCHES DOWN ON
GOLF COURSE.
0340 PM BROOKFIELD VT 1.75 IN HAIL
07/04/02 ORANGE GOLFBALL SIZE HAIL
REPORTED ON INTERSTATE
89...PUBLIC REPORT.
0340 PM BROOKFIELD VT FUNNEL CLOUD
07/04/02 ORANGE REPORTED BY MOTORIST
ON
INTERSTATE 89 REST
STOP ALONG WITH GOLFBALL
SIZE HAIL.The Burlington radar (KCXX), 109 km away, was scanning. The volume nearest the first event began at 20:55 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2002Every state in 2002This day in weather historyWarnings in Vermont, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311365.